Texas, 2023

Damaging Wind in Texas, February 22, 2023

February 22, 2023 · NWS EWX · 1 event in 1 county or zone

An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 22, 2:07 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 22, 2:07 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
207 AM CST Wed Feb 22 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Thursday)
Issued at 152 AM CST Wed Feb 22 2023

The tail end of an upper level shortwave will move across the region
this morning, dragging a dryline east through the area. The bulk of
the forcing with the disturbance, and rain chances, will remain just
north of the region through the remainder of the overnight and
morning, although we may see a few showers clip Llano, Burnet,
Williamson, Travis, and Lee counties through 9AM. Behind the dryline
dry westerly flow will develop, with some wind gusts between 25 and
35 mph possible. Warm temperatures will develop in the afternoon,
with highs forecast in the mid 80s across the Hill Country and
Central Texas, to upper 80s through the Coastal Plains and San
Antonio metro, to low 90s across the Winter Garden region and Rio
Grande. Despite these unseasonably warm temperatures, we should stop
short of the very high records for this date from 1996. The dry air
and gusty winds will also promote critical fire weather conditions
in some areas (see Fire Weather below).

Wind speeds will drop off quickly early this evening. A shallow
moisture return is indicated to take place across the inland Coastal
Plains late evening and overnight. This should lead to the
development of low stratus and fog across this region, possibly
becoming dense.

A cold front is indicated to move south into the area Thursday
morning and slow over the Coastal Plains in the afternoon. Slightly
cooler temperatures are forecast, with highs in the mid 70s across
the Hill Country, mid 80s along the Rio Grande, and upper 70s to low
80s elsewhere.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 152 AM CST Wed Feb 22 2023

A tricky temperature forecast is expected at the start of the long
term period as a shallow cold front slides in from the northeast
late Thursday night into Friday morning. The 00Z NAM came in
considerably cooler for the Hill Country and Coastal Plains with
temperatures in the 50s for highs west of I-35 and north of I-10.
Looking at model forecast soundings, the airmass in question will be
quite shallow, somewhere around 1500 feet or around the 925mb level.
With quite a bit of cloud cover in place too, it would be difficult
to warm up if the front does indeed slide further south over the
Hill Country and as far south as the I-10 corridor in the Coastal
Plains to the east of the San Antonio metro. For now, we have opted
to go with a blend of the NBM 25th, NAM12, and CMC, as the NBM is
notoriously bad with these very shallow airmasses. Ultimately, we
may still be too warm for the San Antonio metro and locations along
the I-35 corridor for Friday, but future forecasts should be able to
hone in on this tricky temperature forecast that has a high bust
potential. Ultimately, this forecaster feels like he's been burned
too many times by the NBM during shallow fronts like this one, so
hedging towards the NAM12 felt like the right move. It should be
noted that there is a slight chance for some patchy rain showers for
a good chunk of the region Friday and into Saturday morning.

The front looks to start lifting back northward as a warm front on
Saturday, so we should see a nice rebound in temperatures across
most of the CWA, with the Hill Country perhaps remaining in the
upper 60s to lower 70s. We may see a few more breaks in the clouds
Saturday afternoon, but mostly cloudy skies and above average
temperatures can be expected for most. Sunday will be yet another
warm day in advance of our next shot at rain Sunday night into early
Monday morning. A 500mb vort max will swing through west Texas
Sunday evening, sending another strong cold front/dry line like
feature through South-Central Texas. This boundary is not expected
to bring much of a change in the temperature department, but we may
be able to squeeze out some much-needed rainfall for the Hill
Country, I-35 corridor, and the Coastal Plains early Monday.

Things look dry beyond Monday's system as westerly flow aloft and
mild temperatures look to continue. We will await our next hope of
rain Thursday-Friday of next week, but for now, this system is
outside of the forecast range.

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Tue Feb 21 2023

MVFR ceilings have developed/moved in across the I35 sites and will
be in place until a dry line moves in tomorrow morning. Southerly winds
ahead of the dryline will remain breezy with speeds gusting up to 30
knots. The dryline should move through DRT overnight but will make it
to the I35 sites around 13-16z. Dry air and westerly winds will
quickly filter in behind the boundary leading to the return of VFR.
Any rain chances along the boundary should remain north of AUS.

&&

.FIRE WEATHER...
Issued at 152 AM CST Wed Feb 22 2023

Dry air and gusty west winds will develop across the region late
morning into the early afternoon behind a dryline. HREF is
indicating a greater than 70% chance of RH values less than 20%
occurring with wind speeds of greater than 15 mph through the
northern Rio Grande, southern Edwards Plateau, Hill Country, and
into portions of the I-35 corridor. 20-foot winds are forecast to
increase to 15-20 mph with gusts to 25-35 mph possible while RH
values of 8-15% occur. We will continue the current Red Flag Warning
for the Hill Country, southern Edwards Plateau, and Rio Grande where
forecast fuel dryness is lower and fire danger higher from the Texas
A&M Forest Service. Along the I-35 corridor we will issue a Fire
Danger Statement.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  58  79  58 /  20   0   0  10
Austin Bergstrom Intl Airport  87  57  79  59 /  10   0   0  10
New Braunfels Muni Airport     89  57  80  62 /  10   0   0  10
Burnet Muni Airport            82  55  76  55 /  20   0   0   0
Del Rio Intl Airport           88  55  85  62 /   0   0   0   0
Georgetown Muni Airport        85  56  77  56 /  20   0   0  10
Hondo Muni Airport             89  56  83  62 /   0   0   0   0
San Marcos Muni Airport        87  57  79  59 /  10   0   0  10
La Grange - Fayette Regional   85  61  78  65 /  10   0   0  10
San Antonio Intl Airport       88  59  81  62 /   0   0   0   0
Stinson Muni Airport           90  60  82  65 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...76
Long-Term...MMM
Aviation...76
Hazardous weather outlook, Feb 22, 3:36 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 AM CST Wed Feb 22 2023

TXZ171>173-183>194-202>209-217>225-228-231000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Critical fire weather conditions are likely today across the Rio
Grande Plains, Hill Country, and southern Edwards Plateau. A Red
Flag Warning is in effect for these areas from 11am to 5pm.
Elevated to near-critical fire weather conditions are forecast
along and east of the I-35 corridor during this same time. Winds
will quickly diminish through the late afternoon and evening
hours.

Dense fog is possible late tonight into Thursday morning across
the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dense fog is possible Thursday morning across the Coastal Plains.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 105 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
February 22, 5:02 AM CST
Where
Val Verde County, 9.57 mi SW of Comstock
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
29.600, -101.300

A thunderstorm produced wind gusts of 71 mph that were measured by the West Texas Mesonet site southwest of Comstock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080851.